Case Presentation: A 40 year-old male with a past medical history of HIV presented with two days of fever, emesis and diarrhea. Two weeks prior he had seen his PCP and had a CD4 650cells/mcL with an undetectable viral load. He was started on Abacavir/Dolutegravir/Lamivudine and had been taking it as directed. On admission he was found to be hypotensive and febrile to 106°F. Labs were significant for bandemia(42%, 3.07 x10e3/mcL), creatinine of 1.6mg/dL, INR of 1.22 and transaminitis(AST/ALT 328/315units/L). Urinalysis showed proteinuria and scant RBCs. His hepatitis panel was negative and infectious workup unrevealing. His physical exam was remarkable for diffuse erythematous rash and cervical lymphadenopathy.By day 2, his labs showed worsening bandemia which peaked at 50%(3.46 x10e3/mcL), creatinine of 4.4mg/dL, and AST/ALT of 1227/826units/L. Creatinine kinase(CK) at this time was 10,051units/L; his repeat urinalysis showed myoglobinuria and he was diagnosed with rhabdomyolysis. Prior records were obtained showing HLA-B*5701 positivity and Abacavir/Dolutegravir/Lamivudine was held starting day 3 for possible AHR. During the hospital course, CK level continued to rise and peaked at 23,372units/L, AST/ALT peaked at 1941/1140units/L and the patient developed acute renal failure with Cr peaking at 14.8 requiring initiation of dialysis.With supportive therapy and cessation of abacavir, the patient’s labs and clinical picture improved and he was able to return home with outpatient dialysis.
Discussion: Abacavir Hypersensitivity Reaction(AHR) is a severe idiosyncratic adverse drug reaction that occurs in about 5% of patients started on abacavir. While the majority of patients present with fever and rash, AHR can lead to liver toxicity in 6% and rarely rhabdomyolysis leading to renal failure. One post-marketing study documented 1/306 individuals developed rhabdomyolysis and there are few cases documented. Although AHR has been reported to cause agranulocytosis, our patient presented with substantial bandemia with no evidence of acute infection, which to our knowledge has not yet been reported in the literature. Aminotransferase elevations were present prior to myoglobinuria, which could also indicate a mixed picture of drug-induced and rhabdomyolysis damage. The immunogenic marker HLA-B*5701 has been found to have a strong association with AHR and while HLA-B*5701 testing has made AHR less common, it is still an important consideration for someone with well-controlled HIV presenting with multi-organ symptoms. Of HLA-B*5701 negative patients, <1% develop AHR.
Conclusions: AHR remains an important clinical syndrome due to the variability in its presentation and ensuing potential for misdiagnosis. It classically presents as fever and rash, but reactions may present as a constellation of multiorgan-related symptoms. Severe multiorgan damage and bandemia, as presented here, are rare complications of AHR. Testing for HLA B*5701 is imperative prior to starting abacavir.